The number of babies born addicted to opioids and other prescription drugs is steadily rising.
Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy
The Centers for Disease Control and Prevention reports that the incidence of babies born in a state of opioid withdrawal, called neonatal abstinence syndrome (NAS), rose 383% between 2000 and 2012 in 28 states.
“Although some of these babies are born addicted to heroin or other street drugs, about one-third are born to middle-class women who have become silently addicted to prescription medications for issues such as chronic back pain and depression,” says neonatologist Sabine Iben, MD.
How babies develop dependence to prescription drugs
During pregnancy, the fetus shares the mother’s circulation. Drugs such as heroin, codeine, oxycodone, methadone and buprenorphine can pass through the placenta into the fetal bloodstream so that both mother and baby become dependent on the drug.
After birth, babies must rely on their own circulation, and dwindling drug levels cause withdrawal symptoms.
Alcohol, benzodiazepines, barbiturates and some antidepressants (selective serotonin reuptake inhibitors or SSRIs) can also cause withdrawal symptoms in babies.
Symptoms of dependence may be delayed in newborns
Having a baby born in a state of withdrawal can devastate families. Symptoms usually surface 24 to 48 hours after birth but may not appear until after mother and baby have been discharged home. NAS may last from one week to six months.
Infants are often small for their gestational age. They may also develop a cluster of symptoms that includes:
- Irritability and excessive crying.
- Poor sleep.
- Feeding difficulties.
- Temperature changes.
Opioid withdrawal can also cause seizures in babies. There’s also some evidence that they may develop learning disabilities later on.
“If a baby exhibits this group of symptoms, even if you think you’re not using opioids, bring the infant to your pediatrician to be evaluated. The baby may need to be admitted to the hospital,” Dr. Iben advises.
4 things that seem to help
She recommends four things to help infants through the withdrawal process:
- Breastfeeding. This allows a tiny amount of the addictive drug to enter the baby’s system, lessening withdrawal symptoms.
- Cuddling. Not only can this ease symptoms, it also helps mother and baby bond, and improves tolerance of excessive crying.
- Holding infants 24/7. Family members are encouraged to take turns swaddling and holding the baby around the clock, until symptoms subside.
- A quiet environment. “We find it helpful to keep the baby in a quiet environment with low lighting. We limit our routine exams and assessments to when the baby is awake,” says Dr. Iben.
If these interventions don’t work, intensive care staff can give the infant a small dose of morphine that is slowly and gently lowered until symptoms stop, which may take several weeks.
Avoiding opioids for chronic pain
Many mothers of infants born with this withdrawal syndrome don’t consider themselves drug users. Instead, they may be innocent victims of an epidemic of indiscriminant opioid prescription, says Dr. Iben.
“If you have any type of chronic pain, it’s important to avoid opioids. Opioids are only recommended for acute pain (the type of pain you’d experience after surgery or serious injury, for example),” she says. “Avoiding opioids is especially important during your childbearing years.”
If a doctor or dentist offers to prescribe something for your pain, ask whether it is a narcotic. If the answer is yes, ask for an alternative.
Efforts are underway to educate more physicians about alternative treatments for chronic pain. “We all need to be aware of this growing problem and work together to prevent the toll it takes on babies and families,” says Dr. Iben.